MAUDE Adverse Event Report: SYNTHES USA STRAIGHT BALL SPIKE 337MM; RETRACTOR

SYNTHES USA STRAIGHT BALL SPIKE 337MM; RETRACTOR
Catalog Number 398.54
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
There was reportedly no patient involvement device is an instrument and is not implanted/explanted.Device history records not available as the device is older than 15 years.At this time the manufacturing documents for instruments had to be stored for 10 years.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the hammer 500 grams, straight ball spike 337 mm and hammer 700 grams were noticed to be broken during the decontamination process.There was no patient or case involvement.This is report 2 of 3 for (b)(4).
 
Additional Manufacturer Narrative
A product development investigation: the 399.420 lot number 2067120 hammer, 399.430 lot number 2047 hammer and 398.540 lot number 2045 straight ball spike were returned and reported to have become broken.This complaint condition was likely caused by over ten years of consistent use and possible rough handling during surgery or sterile processing; however, this complaint is not likely a result of any design or manufacturing related deficiency.A visual inspection, functional test, and drawing review were performed as part of this investigation.This complaint is confirmed.The 399.420 and 399.430 hammers are instruments routinely used in the titanium trochanteric fixation nail system technique guide.The 398.540 straight ball spike is an instrument routinely used in the titanium cannulated tibial nails system technique guide.The devices were returned and reported to have become broken.This condition is confirmed; both of the hammers are missing portions of the phenolic handle, and the very distal tip of the ball spike appears to have sheared off.It is likely that over ten years of consistent use and possible rough handling during surgery or sterile processing has led to this complaint condition.The 399.42 hammer was manufactured in 7/2003 and is over thirteen years old.The balance of each of the returned devices is in condition consistent with their advanced age.Drawings were reviewed and determined to be suitable for the intended design, application and dimensional conformity when used as recommended.The condition of the returned device does agree with the complaint description.Whether the complaint condition for this device can be replicated is not applicable for this condition.Upon review of the device history record, no ncrs germane to the complaint condition were generated during the production of this device.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
STRAIGHT BALL SPIKE 337MM
Common Device Name
RETRACTOR
Manufacturer (Section D)
SYNTHES USA
1302 wrights lane east
west chester PA 19380
MDR Report Key6216038
Report Number2520274-2016-15818
Device Sequence Number280122
Product Code GAD
UDI-Device Identifier10886982201430
UDI-Public(01)10886982201430(10)2045
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/07/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number398.54
Device Lot Number2045
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/21/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/07/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/30/2016
Supplement Report FDA Received Date01/30/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1